Stevens-Johnson syndrome is a life-threatening and rare skin disorder that involves cell death between the layers of the epidermis, resulting in it detaching from the muscles below. Without treatment, it is usually fatal.
Even with the right care, patients can be disabled permanently or spend years recovering. The severity and recovery period depends on the underlying cause, which is almost always a reaction to a drug. Gout and arthritis medications, over the counter pain killers, antibiotics, and over 100 other drugs can trigger this reaction.
When the condition first kicks in, you’ll easily mistake it for the flu. Coughing, fever, and fatigue sets in the earliest. After the flu-like symptoms pass, the skin begins to appeared visibly damaged.
Fluid-filled blisters appear, followed by redness, discoloration, and eventually peeling and dark spots. Blisters fill your mucous membranes and even your internal body canals, making it painful to urinate or pass a bowel movement. You may notice redness and watering of the eyes too.
The cause of Stevens-Johnson syndrome (SJS) is not fully known by doctors, but they do believe that it may be triggered by certain medications or infections. Some drugs that can cause SJS include pain relievers like ibuprofen, naproxen sodium (Aleve), acetaminophen (like Tylenol), anti-gout medications, and medicines to control seizures and treat mental illnesses (antipsychotics and anticonvulsants).
Other causes include HIV, pneumonia, herpes and hepatitis A. Certain risk factors can increase your chances of getting SJS, such as a weakened immune system and the HLA-B 1502 gene. People who have HIV have a higher occurrence of SJS. A weakened immune system can increase your risk of getting SJS because autoimmune diseases like HIV or organ transplants compromise your ability to fight off infections.
People of Asian descent have a higher risk of getting SJS.
Since the damage to the skin layers appear to be triggered by an autoimmune reaction, emergency medications may include medication to control the damage by suppressing the body’s attacks. Supportive care is the primary treatment, and any specific drugs like corticosteroids show mixed results in research. Patients are kept comfortable and well-hydrated in a warm environment to prevent shock or dehydration and allowed to heal slowly over time.
Because Stevens-Johnson syndrome is usually brought on by medications, it’s hard to prevent it because doctors can’t possibly know how any one person will react to any one medication. However, paying attention to the medications you take and noting any reactions can help you determine what drugs you’ve taken that may have caused SJS symptoms like dry eyes, trouble seeing, bronchitis or other lung problems, and infections in the gums or mouth. It is recommended that you avoid the medication that caused SJS and any medications like it.
Some doctors may recommend wearing a medical alert bracelet. It is best that people around you know what medications you are or aren’t allowed to have. Your medical alert bracelet, which is usually engraved with food and drug allergies, emergency contacts or other life-saving medical information, will let them know this information.
If you already have SJS, you can prevent the condition from becoming worse. Be aware of any rashes on your skin. If you do happen to see any erosions or ulcerations, see your doctor immediately. Also beware of blisters near the eyes, mouth, nose and genitals. Other symptoms to look for include a cough, sore throat, burning eyes, fever, and fatigue.